Question of the Week: Does Fosamax Cause Spontaneous Femur Fractures?

Pam Flores @phflores Health Guide
  • In the past week there's been a lot of reporting on long-term effects of Fosamax® on atypical femur fractures . This is not novel news, since this has been studied for years by various medical associations. According to most health professionals, long-term use means five years or more taking a bisphosphonate (Actonel®, Boniva®, or Reclast®) for bone loss.

     

    These fractures are the type that occurs from minimal movement that breaks the bone laterally, which isn't usually seen unless you are in a major traumatic accident since the femur is the strongest bone in the body.  This is how they look.

    Add This Infographic to Your Website or Blog With This Code:

     

                                                 

     

    ABC News recently reported about these fractures from on-going medical studies, and found that patients may have pain for months to a year in this area of the upper thigh before the fracture occurs from a simple movement like stepping down from a curb. If you are experiencing pain in this area, or any other, see your doctor immediately.

     

    In response to this news, the FDA released a report that said, "...At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures. FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research (ASBMR) Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue."

     

    We hope that this newly convened task force by the ASBMR will shed more light on this phenomenon, and gives us ways to prevent and check the current status of our bone. It will take some time to get this needed information, so if you are in the risk groups of people who've taken this medication for more than 5 years, or you have on-going pain in the thigh or other areas don't wait to have it checked out.

     

    We know that not all people taking these drugs have this problem, but with the growing numbers of individuals experiencing this type of fracture it has many worried. If you are taking this medication, and are concerned about this, discuss it with your doctor. There are blood and urine tests that can be done to see the level of bone loss you have while taking these medications. When something like this happens, while using these drugs, you need to evaluate your situation to see if you need to be concerned, about severely suppressed bone turnover, and bone marker tests can answer this question to a certain degree. Also, if you've been on one of these drugs for more than 5 years, discuss the possible ramifications with your doctor, and ask if a time off from treatment would be beneficial or not.

     

    Dr. Joseph Lane, orthopedic trauma surgeon at the Hospital for Special Surgery in New York City, said, "The drug companies have to recognize when there is a problem, they have to be up front with the public. If there's a concern, they have to voice it and at least give everybody a fair chance to look at this carefully.


  • Merck, the manufacturer of Fosamax did include language in the prescribing and patient information on this drug, but it's hard to locate. If you read this information, you'll find it towards the end of the literature under "low-energy femoral shaft and subtrochanteric fractures (Merck Patient Guide 2008-2010)." If you didn't receive this information with your prescription, ask your pharmacist for both the patient guide and prescribing information on your drug.

    Add This Infographic to Your Website or Blog With This Code:

     

    We would love to hear from the members on this, whether you agree or disagree, all comments are welcome.

     

    Questions:


    1. Have you experienced a fracture like this while taking Actonel, Boniva, Fosamax or  Reclast?
    2. If you have had a fracture, how many years did you take your medication?
    3. Are you concerned about this news and what will you do to prevent this from happening to you?
    4. Do you believe that there is someway to prevent these types of fractures and why?
    5. Is the warning, included in the patient information enough or do you feel more needs to be reported on this for patient safety?


    Sources:
    ______________________

     

    FDA press release from: FDA Drug Safety Communication: Ongoing Safety Review of Oral Bisphosphonates and Atypical Subtrochanteric Femur Fractures March 10, 2010."

     

    Joseph Lane, M.D. from DrugWatch.com March 12, 2010

     

    Images Source: (Both images are from " Subtrochanteric Femoral Insufficiency Fracture in Woman on Bisphosphonate Therapy for Glucocorticoid-Induced Osteoporosis", Lisabeth A. Bush, M.D., and Felix S. Chew, M.D., Radiology Case Reports, January 1, 2009.)

     

Published On: March 13, 2010